Ohio, 2024

Drought in Ohio, September 1 to 30, 2024

September 1 to 30, 2024 · NWS PBZ · 10 events in 10 counties and zones

Extreme Drought (D3) conditions continued through the month of September for several counties in Ohio. Conditions worsened to Exceptional Drought in the first week of the month for several counties as very hot and dry conditions persisted.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Extreme Drought (D3) conditions continued through the month of September for several counties in Ohio. Conditions worsened to Exceptional Drought in the first week of the month for several counties as very hot and dry conditions persisted. As a result, a burn ban was put into place for the counties that had D3 and D4 conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 31, 7:33 PM EST, 4 hours 27 minutes earlier.

Area forecast discussion, Aug 31, 7:33 PM EST, 4 hours 27 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
833 PM EDT Sat Aug 31 2024

.SYNOPSIS...
A crossing front will bring showers and thunderstorms into early
Sunday. A big change in the pattern will bring dry and more
comfortable conditions next week.

&&

.NEAR TERM /UNTIL MIDNIGHT TONIGHT/...
KEY MESSAGES:

- The potential for strong to severe severe storms has decreased
  over the last hour; Severe Watch #666 has been dropped for
  our entire area.
- Remnant showers and storms will continue through the evening
  as a cold front advances from the northwest.

----------------------------------------------------------------

The threat for severe storms has dropped significantly over the
last hour as outflow from earlier convection has warm the mid
and upper-levels.

Isolated showers and storms will likely continue into the late
evening as a cold front advances from northern Ohio. Lightning
will be the primary threat.

There is also a noted outflow boundary in south Allegheny and
extends southwest into Belmont/Monroe County that is producing
convection. However,updraft growth is capped at 15kft (just
above the freezing level); probability still remains low on
convection becoming strong and/or severe.

Fog potential will once again build overnight with warm, moist
air surrounding the region and light to variable winds.

&&

.SHORT TERM /MIDNIGHT TONIGHT THROUGH MONDAY/...
KEY MESSAGES:

-Scattered to isolated activity will continue tonight into
 Sunday morning as a cold front crosses the region.
-Noticeably cooler and drier Monday.

-------------------------------------------------------------------

Scattered showers and thunderstorms may linger tonight into
Sunday morning until the cold front finally exits to the east by
early Sunday afternoon. Drier air will filter in behind the
surface boundary as well as cooler temperatures.

A cool northwest flow is expected on Monday. This should mean
dry and much more comfortable conditions. This flow would likely
mean increased cloud cover as colder air aloft overspreads the
region. Monday's highs will dip down below seasonal averages.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
KEY MESSAGES:

- High likelihood for another prolonged dry and seasonable
  weather pattern.
-------------------------------------------------------------------

Long range ensemble analysis favors a prolonged period of dry
and seasonable weather as the Upper Ohio River Valley remains
under waning NW flow and ridging persists over the Rockies.
Variation in potential outcomes increases toward the end of the
week depending on potential shortwave trough progression from
the west coast over the ridge. If it is able to flatten the
ridge Tuesday/Wednesday, the likelihood is for it to advance
towards the east coast and offer low probability rain chances
and trend area temperature downward after it passes. If it
remains stuck over the Pacific NW, the ridge may shunt east and
maintain dry weather while causing temperature to rise well
above the daily averages. Current forecast remains in between
due to ensemble means, but look for these values to trend one
way or another as those larger pattern changes are better
resolved.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
Showers and very isolated thunderstorms will continue this
evening ahead of a weak surface trough. The main threat from
these is heavy rainfall. Convective activity should subside by
midnight/04z, but the surface cold front will remain farther to
the NW. The combination of moisture convergence and some
radiational cooling will foster spreading MVFR to IFR stratus
and similar vsby restrictions. Subsidence and diurnal mixing
will slowly alleviate conditions Sunday, resulting in VFR
conditions (with potential for scattered CU) during the
afternoon.

.Outlook...
Low probabilities (20%) exist for morning stratus near FKL/DUJ
Sunday night into Monday morning due to cold advection.

High pressure will otherwise foster dry weather and VFR for much
of the upcoming work week. Note that cooler mornings may allow
for pre-dawn river valley fog.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...Hefferan
NEAR TERM...Hefferan
SHORT TERM...22
LONG TERM...22/Frazier
AVIATION...Rackley
Hazardous weather outlook, Aug 31, 4:18 PM EST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
518 PM EDT Sat Aug 31 2024

WVZ512>514-012130-
Eastern Preston-Western Tucker-Eastern Tucker-
518 PM EDT Sat Aug 31 2024

This Hazardous Weather Outlook is for northern West Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There a marginal risk of severe thunderstorms on Sunday, with
damaging wind being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>511-012130-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Higher Elevations of Westmoreland-
Fayette-Higher Elevations of Fayette-Indiana-
Higher Elevations of Indiana-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
518 PM EDT Sat Aug 31 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SKH

In the hours before

Local storm report, Aug 31, 7:30 PM EST, 4 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
830 PM EDT Sat Aug 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Flash Flood      2 WSW South Park Townsh 40.29N 80.02W
08/31/2024                   Allegheny          PA   911 Call Center

            Flooded roadway.

0800 PM     Flash Flood      1 W Pleasant Hills      40.33N 79.99W
08/31/2024                   Allegheny          PA   911 Call Center

            Flooded roadway.

&&
Local storm report, Aug 31, 10:54 PM EST, 1 hour 6 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Pittsburgh PA
1154 PM EDT Sat Aug 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     Tstm Wnd Dmg     1 NW Clarksville        39.98N  80.05W
08/31/2024                   Greene             PA   911 Call Center

0155 PM     Tstm Wnd Dmg     4 SW Marianna           39.96N  80.17W
08/31/2024                   Greene             PA   911 Call Center

0156 PM     Tstm Wnd Dmg     Waynesburg              39.90N  80.19W
08/31/2024                   Greene             PA   911 Call Center

0200 PM     Tstm Wnd Dmg     2 S Marianna            39.98N  80.11W
08/31/2024                   Greene             PA   911 Call Center

0200 PM     Tstm Wnd Dmg     1 SE Smithfield         39.49N  80.55W
08/31/2024                   Wetzel             WV   911 Call Center

0205 PM     Tstm Wnd Dmg     1 NNW Waynesburg        39.91N  80.19W
08/31/2024                   Greene             PA   911 Call Center

0210 PM     Tstm Wnd Dmg     1 SSE Fairdale          39.87N  79.96W
08/31/2024                   Greene             PA   911 Call Center

0215 PM     Tstm Wnd Dmg     2 NE Point Marion       39.75N  79.88W
08/31/2024                   Fayette            PA   911 Call Center

0225 PM     Tstm Wnd Dmg     4 N Star City           39.71N  80.00W
08/31/2024                   Monongalia         WV   911 Call Center

0228 PM     Tstm Wnd Dmg     2 WSW Smithfield        39.79N  79.84W
08/31/2024                   Fayette            PA   911 Call Center

0228 PM     Tstm Wnd Dmg     5 SW Champion           40.02N  79.43W
08/31/2024                   Fayette            PA   911 Call Center

0230 PM     Tstm Wnd Dmg     3 SSW Westover          39.60N  80.00W
08/31/2024                   Monongalia         WV   911 Call Center

0233 PM     Tstm Wnd Dmg     2 NE Smithfield         39.82N  79.79W
08/31/2024                   Fayette            PA   911 Call Center

0246 PM     Tstm Wnd Dmg     6 WSW Ohiopyle          39.83N  79.60W
08/31/2024                   Fayette            PA   911 Call Center

0800 PM     Flash Flood      2 WSW South Park Townsh 40.29N  80.02W
08/31/2024                   Allegheny          PA   911 Call Center

0800 PM     Flash Flood      1 W Pleasant Hills      40.33N  79.99W
08/31/2024                   Allegheny          PA   911 Call Center

&&

EVENT NUMBER PBZ2406022 PBZ2406025 PBZ2406023 PBZ2406027 PBZ2406029
PBZ2406024 PBZ2406026 PBZ2406034 PBZ2406028 PBZ2406031 PBZ2406035
PBZ2406030 PBZ2406033 PBZ2406032 PBZ2406036 PBZ2406037

WM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 drought. Local standard time, as filed.

Drought, Belmont

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Belmont forecast zone
Reported by
Drought Monitor
Coordinates
40.016, -80.988 (the zone’s center; the record gives no point)

Extreme Drought (D3) persisted through much of the month, with some expansion to Exceptional Drought conditions.

Drought, Monroe

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Monroe forecast zone
Reported by
Drought Monitor
Coordinates
39.727, -81.083 (the zone’s center; the record gives no point)

Extreme Drought (D3) persisted through much of the month, with some expansion to Exceptional Drought conditions.

Drought, Noble

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Noble forecast zone
Reported by
Drought Monitor
Coordinates
39.766, -81.456 (the zone’s center; the record gives no point)

Extreme Drought (D3) persisted through much of the month, with some expansion to Exceptional Drought conditions.

Drought, Guernsey

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Guernsey forecast zone
Reported by
Drought Monitor
Coordinates
40.052, -81.494 (the zone’s center; the record gives no point)

Extreme Drought (D3) persisted through much of the month, with some expansion to Exceptional Drought conditions.

Drought, Muskingum

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Muskingum forecast zone
Reported by
Drought Monitor
Coordinates
39.965, -81.944 (the zone’s center; the record gives no point)

Extreme Drought (D3) persisted through much of the month, with some expansion to Exceptional Drought conditions.

Drought, Harrison

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Harrison forecast zone
Reported by
Drought Monitor
Coordinates
40.294, -81.091 (the zone’s center; the record gives no point)

Extreme Drought (D3) persisted through much of the month, with some expansion to Exceptional Drought conditions.

Drought, Jefferson

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Jefferson forecast zone
Reported by
Drought Monitor
Coordinates
40.385, -80.761 (the zone’s center; the record gives no point)

Extreme Drought (D3) persisted through much of the month, with some expansion to Exceptional Drought conditions.

Drought, Tuscarawas

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Tuscarawas forecast zone
Reported by
Drought Monitor
Coordinates
40.441, -81.474 (the zone’s center; the record gives no point)

Extreme Drought (D3) persisted through much of the month, with some expansion to Exceptional Drought conditions.

Drought, Carroll

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Carroll forecast zone
Reported by
Drought Monitor
Coordinates
40.580, -81.090 (the zone’s center; the record gives no point)

Extreme Drought (D3) expanded northward into more of the county through much of the month.

Drought, Coshocton

When
September 1, 12:00 AM EST to September 30, 11:00 PM EST
Where
Coshocton forecast zone
Reported by
Drought Monitor
Coordinates
40.302, -81.920 (the zone’s center; the record gives no point)

Severe (D2) and Extreme Drought (D3) expanded northward into more of the county through much of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1218222, 1218223, 1218224, 1218225, 1218226, 1218227, 1218228, 1218229, 1218231, 1218232.